Hail, Caldwell
- When
- April 27, 4:55 PM CST
- Where
- Caldwell County, 5 mi SW of Hamilton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.683, -94.067
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 27, 1:20 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 220 PM CDT SAT APR 27 2002 SAT IMAGERY AND UPPER AIR ANALYSIS SHOW VIGOROUS SHORTWAVE TROUGH EJECTING ACROSS KS/NEB THIS AFTERNOON...WITH PRONOUNCED MID LEVEL DRY SLOT ADVECTING ACROSS CWA. CURRENT VIS IMAGERY SHOWS PERSISTENT STRATUS DECK ACROSS CWA...HOWEVER WESTERN EDGE OF STRATUS HAS BEEN ERODING OVER PAST FEW HOURS ACROSS E KS...WITH SOME CLEARING BECOMING EVIDENT NEAR KTOP OVER PAST HALF HOUR OR SO. AT THE SFC...TRIPLE POINT LOW LOCATED ALONG KS/NEB BORDER NW OF KCNK...WITH DRYLINE BEGINNING TO SURGE EWD NEAR I-35/135 CORRIDOR PER MSAS ANALYSIS. WARM FRONT EXTENDS E OF SFC LOW ACROSS C MO...NEAR A NEVADA MO TO KAIZ LINE...AND DESPITE ABUNDANT CLOUD COVER...THIS FRONT HAS BEEN GRADUALLY LIFTING NORTH THROUGHOUT THE DAY. SEVERE THREAT THIS AFTERNOON IS DEPENDENT ON HOW MUCH CLEARING IS ABLE TO TAKE PLACE AHEAD OF APPROACHING DRYLINE...AND RESULTANT DESTABOLIZATION. CONVERGENCE ALONG DRYLINE HAS APPEARED WEAK SO FAR THIS AFTERNOON...AND LIMITED INSTABILITY SEEMS TO BE OVERWHELMED THUS FAR BY IMPRESSIVE SHEAR PROFILES (WINDS AOA 50KTS JUST ABOVE H9 ON 18Z TOP SOUNDING WITH 80KT+ WINDS AT H5). NONETHELESS...EXPECT CONVECTIVE DEVELOPMENT ACROSS NE KS THIS AFTERNOON...WITH BEST CHANCE OF SEVERE ACROSS NW MO...NORTH OF A KSTJ TO BETHANY LINE. META PROG SOUNDING INDICATE DRY-ADIABATIC BOUNDARY LAYER PROFILE TO NEAR H7...WHICH MAY BE A LITTLE OVERDONE...BUT ALONG WITH AFOREMENTIONED WINDS ALOFT EXPECT DESTRUCTIVE STRAIGHT LINE WINDS TO BE PRIMARY THREAT...WITH POTENTIAL FOR A TORNADO TO TWO IFOV RETREATING WARM FRONT. CONVECTION SHOULD CLEAR CWA BY LATE THIS EVENING...AS SFC RIDGE BUILDS INTO CWA SUN. HAVE STAYED RELATIVELY CLOSE TO FWC GUIDANCE...AS SUFFICIENT SOLAR HEATING SHOULD ALLOW TEMPS TO RECOVER INTO 60S. NORTHERN STREAM SHORTWAVE PROGGED TO PUSH COLD FRONT INTO CWA DURING THE DAY MON...WITH BEST SYNOPTIC LIFT WELL N OF CWA. CONV ALONG FRONT APPEARS WEAK...AND META PROG SOUNDINGS INDICATE CAPE VALUES AOB 100 J/KG...SO NOT EXPECTING CONVECTIVE PRECIP ALONG FRONT. OTHERWISE NEXT THREAT FOR PRECIP COMES TUES AFTERNOON/NIGHT...AS MODELS PROG STRONG H85 THETA-E ADVECTION AHEAD OF NEXT SHORTWAVE TROUGH. 84 HR ETA EXTENSION IS MUCH SLOWER WITH THETA-E ADVECTION...SO WILL SLOW DOWN TIMING OF PRECIP TUES UNTIL AFTERNOON HOURS. ANOTHER FRONT TO MOVE THRU IN DAYS 4-5 TIMEFRAME. WENT CLOSER TO ECMWF TIMING ON IT. HAVE INTRODUCED POPS INTO TUESDAY DAYTIME FRAME. LOOKS LIKE FRONT WILL END UP JUST TO THE SOUTH OF OUR CWA ON WED/THURS. THUS HAVE REMOVED POPS FROM WED NITE. THINK H8 TEMPS FOR WED/THURS ARE A BIT ON THE COOL SIDE...BUT NEVERTHELESS HAVE DROPPED TEMPS A BIT FM PREVIOUS FCST. MS/LVQ 530 AM... FORECASTING THE SKY CONDITION FOR THIS AFTERNOON IS THE MAJOR FORECAST CONCERN FOR TODAY. THE AMOUNT OF CLOUD COVER OVER EASTERN KANSAS AND NORTHERN MISSOURI WILL HAVE A CRITICAL ROLE IN THE EVOLUTION AND STRENGTH OF THUNDERSTORMS THIS AFTERNOON. WARM AIR ADVECTION THUNDERSTORMS SHOULD CONTINUE THROUGH THE MID MORNING HOURS OVER MOST OF EAST CENTRAL KANSAS AND ALL OF MISSOURI. HEAVY RAINS HAVE MOVED OVER THE AREA IN RESPONSE TO STORNG THETA-E ADVECTION AT 850 MB EARLY THIS MORNING. A SECOND ROUND OF SIGNIFICANT RAINS WILL MOVE THROUGH THE AREA IN THE 12-15Z TIME FRAME AS A SHORTWAVE OVER WESTERN OKALHOMA RAPIDLY TRAVERSES THROUGH. BEHIND THAT DISTURBANCE WATER VAPOR IMAGERY DEPICTS DRIER MID LEVELS, AND TRAJECTORIES FROM THE ETA MODEL SHOW WINDS AT THE 700 MB AND 500 MB LEVEL BECOMING MORE WESTERLY THIS AFTERNOON. VEERING IN THE MID LEVEL WINDS SHOULD AID TO SCOUR OUT CLOUD COVER AFTER 18Z. WITH SOME SUNSHINE THIS AFTERNOON...MID TO UPPER 70S SHOULD BE REACHED YIELDING CAPES 1500 AND 2000 J/KG LATE THIS AFTERNOON OVER EXTREME EAST KANSAS AND MUCH OF NORTHERN MISSOURI. INSTABILITY OF THIS MAGNITUDE WILL BE ENOUGH TO SUSTAIN UPDRAFTS DESPITE THE LARGE AMOUNTS OF DEEP LAYER SHEER PROGECTED BY THE ETA. 0-6KM SHEAR VALUES ARE PROGGED TO BE AROUND 70 KTS AND 0-1KM SHEAR 35 KTS. LONG LIVED SUPERCELL STORMS ARE LIKELY IN THIS ENVIRONMENT AND THE TORNADIC POTENTIAL WILL BE QUITE HIGH. ANOTHER CONCERN FOR LATE IN THE DAY WILL BE THE POTENTIAL FOR STRONG GRADIENT WINDS BEHIND THE DRY LINE. MODEL SOUNDINGS SHOW LAPSE RATE DRY ADIABATIC FROM 700MB TO THE SURFACE AT 00Z OVER EAST KANSAS AND WEST MISSOURI. WIND SPEEDS AT 850MB FROM THE ETA ARE 50KTS FROM THE WEST INDICATING THE POTENTIAL FOR VERY STRONG GUSTS IN A PART OF A SYNOPTIC SCALE STORM WHERE DOWNWARD TRANSPORT IS QUITE EFFICEINT. A WIND ADVISORY MAY BE NECESSARY FOR THREE OR FOUR HOURS LATE THIS AFTERNOON AND EARLY THIS EVENING FOR MOST OF THE COUNTY WARNING AREA. AS THE SUN GOES DOWN AND LOW LEVEL LAPSE RATES DECREASE CONDITIONS SHOULD BY 3Z OR 4Z. .EAX... KS...NONE MO...NONE
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SAT APR 27 2002 * HAZARDS EXPECTED - SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL...PRIMARILY FROM 4 PM TO 10 PM THIS EVENING. AREAS THREATENED INCLUDE ALL OF NORTHEAST KANSAS...AND MUCH OF NORTHWEST INTO CENTRAL MISSOURI. EXTREMELY STRONG WINDS ALOFT WILL PROVIDE THE THREAT FOR PARTICULARLY DAMAGING WIND GUSTS WITH STORMS THIS EVENING. THE THREAT FOR ISOLATED TORNADOES WILL REMAIN GENERALLY ACROSS FAR NORTHWEST MISSOURI...GENERALLY NORTH OF A ST JOSEPH TO UNIONVILLE LINE EARLY THIS EVENING NEAR THE IOWA BORDER. * SPOTTER ACTIVATION - LIKELY ACROSS THE ENTIRE AREA LATE THIS AFTERNOON INTO THE EVENING. STORMS MAY REACH THE KANSAS MISSOURI STATE LINE BETWEEN 4 AND 5 PM. EXPECT THESE STORMS WILL MOVE RAPIDLY TO THE EAST...SO SPOTTERS SHOULD PLAN TO TAKE THEIR POSITIONS WELL IN ADVANCE OF APPROACHING STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DISCUSSION: CLOUDS WILL EVENTUALLY CLEAR THIS AFTERNOON IN ADVANCE OF A DRY LINE. A FEW HOURS OF SUNSHINE...AND A PASSING WARM FRONT...WILL CONTRIBUTE TO MODERATE LEVELS OF INSTABILITY. EXTREMELY STRONG WINDS JUST OFF THE SURFACE WILL CONTRIBUTE TO A PARTICULARLY HIGH THREAT FOR DAMAGING WIND GUSTS OVER 70 MPH WITH ANY STORMS THAT DO DEVELOP. SPEED AND DIRECTIONAL SHEAR WILL BE MAXIMIZED ALONG AN APPROACHING WARM FRONT AND NEAR AN AREA OF SURFACE LOW PRESSURE FORECAST TO TRACK INTO EASTERN NEBRASKA BY LATE AFTERNOON. THIS AREA APPEARS MORE FAVORABLE FOR ISOLATED TORNADOES BETWEEN 4 PM AND 8 PM THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. HUDSON
KSZ025-057-060-102>105-MOZ020>023-028>031-037>039-043>045-053-054- 280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 258 PM CDT SAT APR 27 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 157...IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. IN MISSOURI: BATES...BUCHANAN...CALDWELL...CARROLL...CASS...CLAY...CLINTON... HENRY...JACKSON...JOHNSON...LAFAYETTE...LIVINGSTON...PETTIS... PLATTE...RAY AND SALINE. SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BUTLER... CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...MARSHALL... OLATHE...PAOLA...SEDALIA...ST JOSEPH AND WARRENSBURG. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS WHICH CAN PRODUCE TORNADOES IN AND CLOSE TO THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...KEEP INFORMED OF THE LATEST WEATHER INFORMATION. THESE STORMS CAN DEVELOP RAPIDLY SO THERE MAY BE OCCASIONS WHEN ADVANCE WARNING IS NOT POSSIBLE. SEAMAN
MOZ001>008-011>017-280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 316 PM CDT SAT APR 27 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 158...IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ANDREW...ATCHISON...DAVIESS...DE KALB...GENTRY...GRUNDY... HARRISON...HOLT...MERCER...NODAWAY...PUTNAM...SCHUYLER...SULLIVAN AND WORTH. SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...KIRKSVILLE... MARYVILLE...ROCKPORT AND TRENTON. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS WHICH CAN PRODUCE TORNADOES IN AND CLOSE TO THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...KEEP INFORMED OF THE LATEST WEATHER INFORMATION. THESE STORMS CAN DEVELOP RAPIDLY SO THERE MAY BE OCCASIONS WHEN ADVANCE WARNING IS NOT POSSIBLE. SEAMAN
KSZ025-057-060-102>105-MOZ020>023-028>031-037>039-043>045-053-054- 280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 544 PM CDT SAT APR 27 2002 TORNADO WATCH NUMBER 157 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN KANSAS: ATCHISON AND DONIPHAN. THE TORNADO WATCH NO LONGER INCLUDES THE CITY OF ATCHISON. TORNADO WATCH NUMBER 157 REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: BATES...BUCHANAN...CALDWELL...CARROLL...CASS...CLAY...CLINTON... HENRY...JACKSON...JOHNSON...LAFAYETTE...LIVINGSTON...PETTIS... PLATTE...RAY AND SALINE. IN KANSAS: JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS TORNADO WATCH INCLUDE BUTLER...CHILLICOTHE... CLINTON...HARRISONVILLE...KANSAS CITY...MARSHALL...OLATHE...PAOLA... SEDALIA...ST JOSEPH AND WARRENSBURG.
MOZ001>008-011>017-280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 545 PM CDT SAT APR 27 2002 TORNADO WATCH NUMBER 158 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: ATCHISON...HOLT AND NODAWAY. SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE MARYVILLE AND ROCKPORT. TORNADO WATCH NUMBER 158 REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ANDREW...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON... MERCER...PUTNAM...SCHUYLER...SULLIVAN AND WORTH. SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...KIRKSVILLE AND TRENTON.
The national radar mosaic for the moment the first event began.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293200, 5293202, 5293203, 5293199, 5293201.